Dear Dr Mitchell,
I recently became sexually active again after a year of being celibate. I do not wish to get pregnant so I have been on the pill (Perle to be exact) for the last two months. However, I have noticed that when it comes time for my period there's a little anomaly. This pill is not new to me; I used to take them years ago; however, now I've noticed that when I start taking the brown pills I'll have spotting until around the fourth pill then I'll actually see my period. Also, this period is very light and lasts for about three days which is not usual for me. Should I stop taking the pills and see my doctor? Also, how do I ensure that this won't cause problems in the future when I'm ready to have children?
A combined low dose contraceptive pill such as Perle is a good choice to effectively prevent an unwanted pregnancy. Most contraceptive pills will come in a pack containing 21 active pills. In this case you take a pill every day until the pack is finished, then wait for seven days to start a new pack. During the seven-day pill-free period, the menstrual period will usually start. However, some of the contraceptive pills will have 28 pills in the pack. The last seven pills are usually iron tablets and these are included as pill reminders. In this case you will take a pill every day until the pack is finished, then start a new pack. When you are taking the last seven pills in the pack you will get a menstrual period. The iron tablets are included to help you remember when to start a new pack of pills.
The bleeding that you experience while taking the brown pills is expected and totally normal. The inactive pills or iron tablets are usually of a different colour and so you will know that you are to expect a withdrawal bleeding while you are taking these pills.
In some cases there are 24 pills and four iron tablets making up the pack. This is the case with Yaz. The menstrual period in this case will start while you're on the last four pills in the packet.
The bleeding that you now experience while taking Perle is normal. One advantage of being on the pill is that the periods are usually lighter, of a shorter duration, and less painful. This helps to decrease anaemia and reduce your intake of painkillers.
You will return to your usual cycles once you have discontinued the contraceptive pill and this will have no effect on your ability to have children in the future.
It is extremely important that you remember that taking the pill does not prevent sexually transmitted infections such as HIV, syphilis, chlamydia, and gonorrhoea. It is always safe to have your new partner do a screening test for all the major sexually transmitted infections and repeat the test within six months to ensure that they are truly normal. The use of female or male condoms will significantly reduce your risk of exposure if there is any doubt that you might be at risk of contracting a sexually transmitted infection. You should also have a proper gynaecological examination including a Pap smear done.
The vaccine to prevent cervical cancer is widely available and you should get this to reduce your risk of cervical cancer caused by the human papillomavirus, which is sexually transmitted.
Consult your doctor who will advise you further.
Dr Sharmaine Mitchell is an obstetrician and gynaecologist. Send questions via e-mail to email@example.com; write to All Woman, 40-42 1/2 Beechwood Ave, Kingston 5; or fax to 876-968-2025. All responses are published. Dr Mitchell cannot provide personal responses.
The contents of this article are for informational purposes only, and must not be relied upon as an alternative to medical advice or treatment from your own doctor.